Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 68, NWS Kansas City, MO

September 29, 2019Gentry County, Nodaway County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 29, 2019, 7:38 AM CDT for Gentry County, Nodaway County, Missouri. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2019, 7:38 AM CDT (12:38 UTC)
Expired
Sep 29, 2019, 9:30 AM CDT
In force
112 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Gentry County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 167 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS53 KEAX 291238
FFWEAX
MOC075-147-291430-
/O.NEW.KEAX.FF.W.0068.190929T1238Z-190929T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
738 AM CDT Sun Sep 29 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Gentry County in northwestern Missouri...
  Nodaway County in northwestern Missouri...

* Until 930 AM CDT.

* At 737 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Maryville, Albany, Stanberry, Burlington Junction, Ravenwood,
  Skidmore, Barnard, Conception Junction, Graham, Clearmont, Elmo,
  Pickering, Darlington, Guilford, Clyde, Gentry, Arkoe, Quitman and
  Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4039 9460 4038 9422 4013 9422 4013 9504
      4016 9507 4026 9507 4027 9518 4048 9518
      4048 9519 4058 9520

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:03 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 29, 6:03 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
603 AM CDT Sun Sep 29 2019

.Discussion...
Issued at 328 AM CDT SUN SEP 29 2019

Shower activity has undergone a bit of an uptick through the
overnight period after the gradual decrease in coverage through
the late evening and early overnight. This is likely in response
to some good warm air advection as the low level southerly flow
begins its return to the area for Sunday. These showers this
morning are likely elevated given the cool boundary layer
conditions in the vicinity of these showers. Short range/hi-res
models have struggled to resolve this activity, but the mechanism
for these showers is rather well resolved. Expect increase in
coverage to continue through the morning, especially across far
northern Missouri, southward toward the I-70 corridor. Severe
storms are not likely with this activity, but with MUCAPE values
approaching 1000 to 2000 J/kg there will be an outside chance at
some larger hail stones and gusty winds at the surface. Also given
the several day rain event area soils are rather saturated, so
will continue to have some concern for isolated minor flash
flooding across areas north of I-70 this morning and afternoon.
River/creek/stream flooding will also likely be affected by this
morning and afternoon rain, so will continue to monitor those
local water ways. This activity is expected to wane through the
early afternoon, leaving the evening and overnight period dry.

Monday and most of Tuesday will likely be dry as the deep warm
sector builds back in. Expect daytime highs on both days to be
in the middle 80s, again, well above normal for this time of year.
The next appreciable chance for rain comes Tuesday night into
Wednesday morning as another cold frontal passage brings a trigger
for more deep convection and heavy rain. Right now details
regarding time/location/severity are still elusive, but once again
it's looking like at least some areas in NE KS and/or NW MO will
see more heavy rain, which will continue to aggravate the ongoing
flooding within the local streams.

This cold front will usher in a rather formidable surface ridge
for the middle to latter part of next week, and perhaps into the
weekend. This surface ridge, consisting of much cooler and drier
air will bring the much need respite from the summer-like
temperatures we have endured through September. Expect highs on
Thursday through Saturday to generally be in the 60s to 70s area-
wide with mostly dry conditions. More rain will be possible for
the second half of next weekend, but will hold off on more
details regarding that event until we get a bit closer in time.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 600 AM CDT SUN SEP 29 2019

Spatial extent of the ongoing showers and thunderstorms is a bit
uncertain with southward extent toward the KC Metro sites. Better
confidence for KSTJ getting a least some off and on heavy rain
through the morning and perhaps early afternoon. KMCI and KMKC may
see a few showers as well, but as mentioned before confidence is
lower. Low level wind shear may occur later tonight around and
after midnight with strengthening winds just off the surface.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through this evening for MOZ001>008-011>017.

&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Sep 29, 4:50 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Sun Sep 29 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Sun Sep 29 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered thunderstorms will affect areas mainly north of I-70
 Sunday morning before dry conditions return by the mid to late afternoon
 hours. A few storms may produce large hail and/or strong wind gusts
 through the morning. Flash flooding is also possible given the
 recent rains on Friday and Saturday. A Flash Flood Watch is in
 effect through 7 pm Sunday across northern Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 The next round of storms will arrive Tuesday into Wednesday ahead of
 a cold front. Additional flash flooding is possible given recently
 saturated surfaces.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:06 PM CDTAreal Flood AdvisoryEAXHenry, Johnson3 hr
Sep 28, 7:26 PM CDTFlash Flood WarningEAXHenry, Johnson3 hr
Sep 28, 8:18 PM CDTAreal Flood AdvisoryEAXAdair, Mercer, Putnam, Schuyler, Sullivan3 hr
Sep 28, 8:20 PM CDTSpecial Weather StatementEAXHenry40 min
Sep 28, 8:31 PM CDTAreal Flood AdvisoryEAXPettis3 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXCass, Henry, Johnson48 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXClay, Ray34 hr
Sep 28, 8:52 PM CDTRiver Flood WarningEAXLinn, Livingston6 days
Sep 28, 8:52 PM CDTRiver Flood WarningEAXPlatte16 days
Sep 28, 8:52 PM CDTRiver Flood WarningEAXBates, Cass, Henry39 hr
Sep 28, 8:53 PM CDTFlash Flood WarningEAXPettis3 hr
Sep 28, 9:46 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Randolph119 min
Sep 29, 12:00 AM CDTAreal Flood WarningEAXPettis9 hr
Sep 29, 1:24 AM CDTRiver Flood WarningEAXCooper38 hr
Sep 29, 1:24 AM CDTRiver Flood WarningEAXHoward39 hr
Sep 29, 4:56 AM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Daviess, DeKalb, Gentry and 9 more14 hr
Sep 29, 5:54 AM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Sep 29, 6:10 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
Sep 29, 6:25 AM CDTRiver Flood WarningEAXCooper17 hr
Sep 29, 7:30 AM CDTAreal Flood AdvisoryEAXGrundy, Sullivan2 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler37 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXChariton, Macon56 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXBuchanan5 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXPlatte6 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXPlatte7 days
Sep 29, 7:42 AM CDTRiver Flood WarningEAXAtchison, Holt13 hr
Sep 29, 7:42 AM CDTRiver Flood WarningEAXGrundy, Livingston36 hr
Sep 29, 9:54 AM CDTAreal Flood WarningEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 7 more27 hr
Sep 29, 12:40 PM CDTRiver Flood WarningEAXAndrew, Buchanan27 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.